| Model Number |
N/A |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Paralysis (1997); Unspecified Vascular Problem (4441)
| Date of Event |
09/02/2022
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that a patient stopped moving her legs and required a total colectomy the day after an endovascular aortic repair (evar) procedure for the proximal aortic arch was completed.The 67 year-old female patient underwent several procedures on (b)(6) 2022.First a spinal drain as well as a left subclavian coronary artery (lsca) bypass were completed prior to the evar procedure.The physician anticipated issues with femoral access and tight aortic bifurcation prior to the evar procedure.Initial access was established using graduating dilator transitions and percutaneous transluminal angioplasty (pta) ballooning prior to advancing the 18 french delivery system and the cook check-flo extra large introducer (20french, 40cm sheath).Initially the fenestrated component was planned to be advanced up the right hand side (rhs), this was switched to the left hand side (lhs) after the cook check-flo extra large introducer (20french, 40cm sheath) would not track up the lhs.Cook grafts implanted included: zenith fenestrated graft, rpn: fen-thoraco-abdominal-graft, zenith graft, rpn: proximal-thoracic, zenith alpha thoracic endovascular graft proximal components, rpn: zta-p-30-201, zenith alpha thoracic endovascular graft proximal components, rpn: zta-p-34-113.Other cook products used during the evar procedure included: endovascular dilator set, rpn: jcds-2022-eds-hc, check-flo extra large introducer, rpn: xvcfw-20.0-35-40, cook coda lp balloon catheter, rpn: coda-2-9.0-35-120-32, cook coda balloon catheter, rpn: coda-2-10.0-35-140-46.All grafts were implanted as planned and the final run revealed a satisfactory result on table.After the cook endovascular components had been implanted, a cut down was required on left femoral access.The right leg then "went down" and fasciotomies were required.The physician who performed the evar procedure stated that the patient was perfect the morning of the (b)(6) 2022.However she then stopped moving her legs and required a total colectomy the same day (03sep2022).The physician speculated that the patient may be a paraplegic and may require a below the knee amputation on the right.However, results remain to be seen.The implanting physician also stated that "the large sheaths in small, sick vessels for such a long time may have caused the lower limb issues.Liver function tests also went up which indicates probable trashing embolisation which most likely occurred during the procedure." the implanting physician stated that the occurrences are due to the "integrity or deployment of cook grafts or use of accessory tech." further information will not be provided.The focus of this report is the cook check-flo extra large introducer (xvcfw-20.0-35-40) that was used in the procedure.Additional reports for the other cook incorporated devices used in the procedure will be reported in cook report number 375374, 375376, 375377.
Additional Manufacturer Narrative
Customer (person): postal code: (b)(6).Pma/510(k) #: preamendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation mater private hospital informed cook on (b)(6) 2022 of an incident involving a check-flo extra large introducer (rpn: xvcfw-20.0-35-40; lot: 14523551).The female patient, date of birth (b)(6) 1954, had previously had proximal aortic arch replacement performed.On (b)(6) 2022 the patient had spinal drain and lsca (left subclavian artery) bypass prior to the repair of an taaa (thoracoabdominal aortic aneurysm) with thoracic endografts and a cmd (custom made device).Initial access was established using graduating dilator transitions and pta (percutaneous transluminal angioplasty) ballooning prior to advancing an 18 fr.Delivery system and a 20 fr sheath.All grafts were implanted as planned and final run revealed a satisfactory result on the table.After the repair there were access complications requiring a left femoral artery cutdown.The site also reported the right leg went down and fasciotomies was required.On 03sep2022 the patient stopped moving her legs and required a total colectomy the same day.The physician's opinion is the patient may be paraplegic and may require a right below the knee amputation.The site has also noted liver function tests also went up which indicates probable trashing embolization which most likely occurred during the procedure per the site.The physician also stated that he doesn't think any of the above occurrences are due to the integrity or deployment of cook grafts or use of accessories.Tight aortic bifurcation and femoral access were already established to be a potential issue prior to the procedure according to the physician.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control procedures, specifications, and instructions for use (ifu) of the complaint device were conducted during the investigation.The complaint device was not returned for investigation; therefore, no physical examination could be conducted.However, medical imaging was provided by the customer for expert review.After proximal aortic arch replacement, an extent 1 taaa is reportedly repaired with thoracic endografts and a fenestrated thoracoabdominal custom made device extending from the mid aortic arch (covering lsa) to the mid infrarenal abdominal aorta.Following repair there are access complications requiring a left femoral artery cutdown and report of the ¿right leg went down and fasciotomies were required.¿ no procedural or postop imaging is provided to demonstrate the complaint.These complications are not clarified further in the report but assumed to be arterial occlusion(s).This was most likely due to the patient¿s small caliber and heavily calcified iliac access vessels bilaterally, which are marginal access for the 20 fr introducer sheath and the 18 fr delivery device.The sizing worksheet annotates the minimum eia diameters as 6 to 6.5 mm, which are smaller than the sheath/device outer diameters.Pre-dilation/pta was performed before sheath placement.The presumed occlusion events were likely due to trauma from the pre-dilation/pta or from the large caliber sheath/delivery device remaining within the small and diseased access arteries for the prolonged procedure.The role of the coda lp balloons (32 mm and 46 mm) cannot be associated with the complaint reported based on the information and imaging provided.Additionally, the report states the patient required a total colectomy and had elevated liver function tests following the repair.This was most likely due to debris embolization of the mesenteric vessels along with coverage of the large patent ima.Reported postoperative paraplegia is likely attributable to the extensive thoracoabdominal aortic coverage and is a known complication of aortic endografting.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot 14523551 and the related subassembly lots revealed no related non-conformances.Cook also reviewed product labeling.The product ifu, t_intro_rev6 ¿introducers¿, provides the following information to the user related to the reported failure mode: warnings before withdrawing the sheath through tortuous anatomy, insert the introducer dilator to avoid possible breakage.Precautions ¿ this product is intended for use by physicians trained and experienced in diagnostic and interventional techniques.Standard techniques for placement of vascular access sheaths should be employed.¿ the maximum diameter of the instrument or catheter to be introduced should be determined to ensure its passage through the introducer.All instruments or catheters used with this product should move freely through the valve and sheath.Damage to the valve/introducer may result when the fit is tight.¿ when inserting, manipulating or withdrawing a device through an introducer always maintain introducer position.¿ before removing or inserting devices through the introducer, aspirated through the side-arm of the valve to clear the introducer, then flush with heparinized saline.¿ do not attempt to insert or withdraw the wire guide and/or introducer if resistance is felt.Instructions for use sheath introduction 1.Upon removal from package, ensure the inner diameter (id) of the introducer is appropriate for the maximum diameter of the instrument or catheter to be introduced.How supplied supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.Based on the information provided, review of imaging, and the results of the investigation, cook has determined the likely contributing factor was patient anatomy/condition.The site stated initially the fenestrated component was planned to be advanced up the rhs (right hand side), this was switched to the lhs (left hand side) after the 20-fr-40cm sheath would not track up the lhs.The reviewer noted ¿this was most likely due to the patient¿s small caliber and heavily calcified iliac access vessels bilaterally, which are marginal access for the 20 fr introducer sheath and the 18 fr delivery device.The sizing worksheet annotates the minimum eia diameters as 6 to 6.5 mm, which are smaller than the sheath/device outer diameters.¿ the appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.